Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 1997, 11:33 AM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1997, 11:33 AM EDT (15:33 UTC)
- Expired
- Jul 3, 1997, 12:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Chittenden County, VT, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 031539 RRA SVRBTV VTC007-011-013-031630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1133 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST VERMONT ...NORTHWESTERN CHITTENDEN COUNTY ...SOUTHWESTERN FRANKLIN COUNTY...SOUTHERN GRAND ISLE COUNTY A SEVERE THUNDERSTORM WAS MOVING NORTHEAST FROM JUST SOUTH OF PLATTSBURGH AT 1133 AM. THIS STORM WILL MOVE ACROSS GRAND ISLE COUNTY BETWEEN 1140 AM AND NOON AND BETWEEN MILTON AND ST. ALBANS BAY BETWEEN 1200 AND 1215 PM. THIS STORM WILL CONTAIN TORRENTIAL DOWNPOURS...LARGE HAIL AND STRONG GUSTY WINDS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS SOMETIMES PRODUCE TORNADOES WITH LITTLE OR NO WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING HWEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:50 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 3, 9:50 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 950 AM EDT THU JUL 3 1997 TSTMS MVG THRU NW NY HEADING EWD. SO FAR BEST STMS HV BEEN TO N IN SRN QB. XTNSV CLD CVR MAY LESSEN THE CHC FOR SVR WX THIS AFTN BUT SOME BRKS ACRS WRN NY SO CERTAINLY NOT OUT OF THE WOODS. PW VALUES QUITE HIGH SO SHOULD HV SOME DECENT DOWNPOURS. WITH NOT MUCH SS XPCTD CAN PRBLY LWR MAX TEMPS TO MID 70S XCPT CHMPLN VLY. MCGILL
In the hours before
Special weather statement, Jul 3, 7:43 AM EDT, 3 hours 50 minutes before
NYZ026>031-034-035-VTZ001>012-031750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 743 AM EDT THU JUL 3 1997 ...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN NEW YORK... A WARM AND HUMID AIRMASS IS IN PLACE ACROSS NORTHERN NEW YORK AND VERMONT TODAY. SCATTERED THUNDERSTORMS WILL BE MOVING ACROSS ST LAWRENCE COUNTY NEW YORK AND INTO FRANKLIN AND ESSEX COUNTIES OF NEW YORK BY MID MORNING. THESE STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. DURING THE AFTERNOON...THUNDERSTORMS WILL FURTHER DEVELOP ACROSS VERMONT AND NORTHERN NEW YORK. AS A COLD FRONT APPROACHES THE AREA LATE TODAY AND TONIGHT...SOME OF THE STORMS COULD BE ACCOMPANIED BY STRONG WINDS AND HAIL. IF YOU PLAN ON BEING OUTSIDE TODAY...BE ALERT FOR CHANGING WEATHER. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING. THOSE WHO MAY BE BOATING TODAY SHOULD BE PREPARED FOR CHANGING WEATHER CONDITIONS. HOGAN
Special weather statement, Jul 3, 10:45 AM EDT, 48 minutes before
NYZ034-035-032050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1046 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON. THE WATCH AREA INCLUDES ESSEX COUNTY NEW YORK. THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE THE APPROACH OF THREATENING WEATHER. MCGILL
Special weather statement, Jul 3, 10:46 AM EDT, 47 minutes before
NYZ034-035-032050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1046 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON. THE WATCH AREA INCLUDES ESSEX COUNTY NEW YORK. THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE THE APPROACH OF THREATENING WEATHER. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:20 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 40 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.